Texas, 2022Damaging Wind in Texas, July 12, 2022
July 12, 2022 · NWS LUB · 1 event in 1 county or zone
Thunderstorms formed on the higher terrain of eastern New Mexico on the afternoon of the 12th. A few of these storms moved into the extreme southwestern Texas Panhandle during the evening hours where instability was sufficient to sustain convective development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed on the higher terrain of eastern New Mexico on the afternoon of the 12th. A few of these storms moved into the extreme southwestern Texas Panhandle during the evening hours where instability was sufficient to sustain convective development. These storms were able to produce a severe wind gust near Dimmitt (Castro County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 5:10 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 12, 5:10 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
610 PM CDT Tue Jul 12 2022
.AVIATION...
Indications are that thunderstorm activity near HRX should remain
well to the NW of PVW though there are some indications on
satellite that wind shear may be somewhat greater than models
project thus helping to prolong the storms and help them move
toward the southeast toward PVW. At this point, it looks like
either way, LBB and CDS should remain in the clear. VFR is
expected next 24 hours outside of convective activity. Check
density altitude. Rides below 10000 should slowly improve after
00Z.
&&
.PREV DISCUSSION... /issued 244 PM CDT Tue Jul 12 2022/
SHORT TERM...
Slightly cooler this afternoon behind this morning's cold front with
2 PM temperatures in the upper 90s over southeastern portions of the
forecast area and the low to mid-90s elsewhere. Showers and
thunderstorms have started to form over the higher terrain of
northeastern New Mexico. These storms will move east and southeast
through the afternoon, and the bulk of the showers and thunderstorms
will remain to our north. However, a few storms are expected to move
into the southern Panhandle and northern South Plains late this
afternoon into the late evening hours. Storms will move into an
environment with MUCAPE values 1000-1500 j/kg, DCAPE values ~1500
J/kg, and PWAT values near the 90th percentile. This will bring the
potential of winds up to 60 mph and locally heavy rainfall.
Storms should start to decrease in intensity shortly after sunset.
Clouds will slowly diminish tonight across the north, bringing
mostly clear skies by sunrise.
The upper high will shift a little east tomorrow, resulting in
increased thicknesses and higher afternoon temperatures over the
area. This will bring highs back into the mid to upper 90s for areas
on the Caprock and highs of 100-105F elsewhere. Showers and
thunderstorms are expected to form off the higher terrain again
tomorrow afternoon and move towards the region. These storms are
expected to remain near the NM/TX state line over the southwestern
Texas Panhandle and western South Plains but could move as far
east as I-27/US-87. With environmental conditions being similar to
today, storms will once again have the potential of producing
strong to severe winds and localized heavy rainfall. GKendrick
LONG TERM...
Story for the long term forecast will be the increase of upper level
ridging across the forecast area. This will lead to increasing
thicknesses through Friday resulting in a slight uptick in
afternoon high temperatures as well. High temperatures Friday will
be near the century mark for locations on the Caprock with around
105 degrees possible east of the escarpment. Precipitation
chances will dwindle Thursday and Friday as well as the center of
the ridge remains nearly overhead shifting the better monsoonal
moisture west of the forecast area. The pattern will change a bit
on Saturday as a shortwave traverses the northern periphery of the
ridge. This will shunt the ridge center westward during the day
and allow what remains of the feature to clip the forecast area.
This will result in afternoon high temperatures being similar to
Friday however precipitation chances may return to portions of the
forecast area during the evening and overnight as convection that
develops along the higher terrain of northeastern New Mexico into
southeastern Colorado is steered across the Texas Panhandle.
Monsoonal moisture appears to linger over the forecast area on
Sunday which should help to lower high temperatures a few degrees
and keep a threat for afternoon/evening thunderstorms around. The
forecast area will dry out once again early next week with
temperatures climbing back into the 100s area wide. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/26
Hazardous weather outlook, Jul 12, 1:36 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
236 PM CDT Tue Jul 12 2022
TXZ021>044-131945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
236 PM CDT Tue Jul 12 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms this afternoon and evening may produce locally heavy
rainfall and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are expected to develop again Wednesday afternoon and
evening and will be capable of producing locally heavy rainfall and
strong wind gusts.
No hazardous weather is expected beyond Wednesday.
Thunderstorm Wind, Castro
- When
- July 12, 8:05 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt to 1 mi ESE of Dimmitt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust of 64 mph. Additionally, an NWS cooperative weather observer reported that a portable toilet was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027953.